Heavy Snow, Hubbard
- When
- March 11, 7:00 AM CST to 3:15 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Public
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Public reports 8 inches of snow via social media.
Blizzard Warnings and Winter Storm Warnings were issued on the afternoon of the 10th for the nighttime hours starting in the west, then spreading into northwestern Minnesota as the early morning hours of March 11th progressed. Blizzard conditions and heavy snow were reported across northwestern Minnesota.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Blizzard Warnings and Winter Storm Warnings were issued on the afternoon of the 10th for the nighttime hours starting in the west, then spreading into northwestern Minnesota as the early morning hours of March 11th progressed. Blizzard conditions and heavy snow were reported across northwestern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 11, 6:05 AM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
605 AM CST Sat Mar 11 2023
.UPDATE...
Issued at 555 AM CST Sat Mar 11 2023
Radar imagery from KMVX, KABR, KMBX, and KBIS indicate widespread
snowfall across eastern North Dakota and portions of western
Minnesota. Isentropic analysis indicates that strong ascent exists
across the entire region between the 275 and 285K layers. There
has been some struggles with saturation within the 280K layer,
particularly across the central Red River Valley, however radar
trends indicate that this area is rapidly saturating. While
frontogenesis has been diminishing for the most part per RAP
mesoanalysis trends over the last several hours, very strong
isentropic ascent has allowed for some focused banding of heavier
snowfall at times. For this reason, the potential for 1" per hour
rates continues to exist. The greatest chances for these types of
snowfall rates over the next three hours will be focused on a line
from the Devils Lake Basin stretching through the Greater Grand
Forks area into the central Red River Valley. This region
currently features the strongest continuous pressure advection
exists. Elsewhere across the area, blizzard conditions will
continue through the morning hours with heavy accumulating snow
expected.
&&
.SHORT TERM...(Today through Sunday)
Issued at 300 AM CST Sat Mar 11 2023
...BLIZZARD TODAY...
KEY MESSAGES...
- Blizzard conditions will onset over the early morning hours this
morning as winds and heavy snowfall arrive.
- Heavy snowfall accumulations exceeding 6 inches will occur
across most of the region with the highest totals pushing 8-10
inches along and north of US Highway 2. Isolated totals
exceeding a foot remain possible (20% chance).
- Conditions will briefly improve after sunset tonight before
increasing northerly winds bring additional blowing snow impacts
through Sunday morning.
- Winds will diminish Sunday afternoon, ending blowing snow
impacts for the area.
DISCUSSION...
Surface analysis indicates increasing a sub 1002mb low across most
of the western Dakotas this morning and a 1028+mb high over
southwestern Ontario. This has contributed to strong gradient
winds to our west between 25 and 35 mph, with gusts approaching 40
mph at times. Recent RAP mesoanalyses indicate a broad swath of
warm air advection at 700mb across most of the eastern Dakotas.
Isentropic analysis also indicates very strong isentropic ascent
between 280K and 290K and an actively saturating column for our
region. This has created widespread moderate to heavy snowfall
across the entirety of North Dakota and is causing significant
travel impacts this morning. Radar imagery from KMVX has also
sampled some tight transient bands of heavier snowfall across
southeastern North Dakota, likely tied to 700mb frontogenesis.
Within these heavier snow bands, near-zero visibility has been
observed. Luckily, these bands are fairly transient so rapid
snowfall accumulations should be limited in time scale. Despite
this, we will see continued snowfall through much of the day
today.
The latest high resolution trends continue to keep the forecast on
track. The heaviest snowfall accumulations will be tied to the
pivot point of this system, which is likely to occur along and
north of US Highway 2. While guidance has backed off on heavier
snowfall totals, the potential remains there to exceed a foot in
isolated locations. This will most likely be tied to duration of
snowfall as opposed to heavy snowfall falling over a very short
duration as elevated instability is very limited and focused bands
of snowfall are not stationary in nature and are fairly transient.
Regardless, with the increasing pressure gradient over our area
today and with the falling snow, blizzard conditions will still
occur for the areas outlined within the blizzard warning. The
worst conditions will still be tied to the heaviest snowfall
rates.
Conditions will improve late this afternoon into the evening hours
as snow and winds diminish for a few hours. This will be our brief
lull in impacts until northerly winds begin to increase once again
late tonight. There continues to be fairly low confidence in how
Sunday plays out for our area. With the absence of strong cold air
advection, most of our winds will be tied to gradient winds with
the backside of the low, so our momentum transfer will be limited.
Even if you assume maximum momentum transfer, our wind gusts
barely scrape 30 knots at times west of the Red River Valley.
Blowing snow probabilities without falling snow barely scrape
10-20% due to the limited wind speeds. With falling snow, those
values jump to 60-70%. The issue is is that the falling snow will
mostly be confined to along and north of US Highway 2, and we are
not sure how widespread snowfall will be Sunday morning. For now,
we have decided to extend the Blizzard Warning through 18z Sunday
along our western border where the probability for the strongest
winds are on Sunday, and replaced the rest of the area with an
advisory (with the exception of the Winter Storm Warning out
east). This is because while there will be periodic blizzard
conditions on Sunday, we want to send the message that conditions
will improve slightly but not feature no impacts Sunday morning.
The potential is there for additional extensions of the blizzard
warning, especially along and north of US Highway 2 where falling
snow will be continuous, but for now confidence is too low to
consider an upgrade to blizzard warning.
.LONG TERM...(Sunday night through Friday)
Issued at 300 AM CST Sat Mar 11 2023
Overview:
The main thing in the long term is the return to quiet weather for
a brief period as a ridge builds over the area. This is followed by
a change in flow that could potentially bring more active weather to
the area.
Sunday night and onward:
Lingering blowing snow impacts are possible Sunday night, but
impacts remain minor as the majority of the highest winds look to
occur Sunday morning through the afternoon. None the less, with
blowing snow in the evening time frame to overnight hours, visibility
will be reduced in open country at times. Conditions then turn quiet
as a ridge builds into the area.
Early next week skies remain partly cloudy and temperatures warm,
but remain below average for this time of year. Warmest day will be
Wednesday, with highs in the lower 30s for NE ND and the mid 30s to
lower 40s towards lakes country. Near this time flow aloft begins to
change and cluster analysis indicates three scenarios. 50% of
clusters show SW flow, 25% have zonal flow, and the other 25% have
weak ridging continuing longer into the weekend. The zonal or SW
flow favors a more active pattern, while the weaker ridging
indicates continued quiet weather. Ensembles are leaning toward that
more active pattern mid to late next week, with a vast spread of
precipitation potential. Uncertainty is high on timing, strength,
development, and track of any type of system that translates out of
the SW, zonal, or weaker riding. But the weak signals are there for
precipitation to move across the central to northern plains mid to
late next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 522 AM CST Sat Mar 11 2023
High aviation impacts are expected for the TAF period. Cigs will
continue to fall through the morning hours to eventually IFR for
all TAF sites by this afternoon. Winds will continue to increase
over the next several hours and primarily be in a direction
between 120 and 150. Wind gusts will be between 30 and 40 knots
through the daytime hours today before diminishing after sunset.
Snow and blowing snow will reduce visibility to IFR and VLIFR
through the day today. There will be a brief improvement in
aviation impacts after 00z although this period will be short as
winds will shift to northerly and increase BLSN impacts after 06z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until midnight CST tonight for NDZ008-016-027-
029-030-039-053.
Winter Weather Advisory from midnight CST tonight to 1 PM CDT
Sunday for NDZ008-016-027-029-030-039-053.
Blizzard Warning until 1 PM CDT Sunday for NDZ006-007-014-015-
024-026-028-038-049-052-054.
MN...Blizzard Warning until midnight CST tonight for MNZ001>004-007-
029.
Winter Weather Advisory from midnight CST tonight to 1 PM CDT
Sunday for MNZ001>005-007-008-013>015-022-027-029-030-040.
Blizzard Warning until midnight CST tonight for MNZ005-008-
013>015-022-027-030-040.
Winter Storm Warning until 1 PM CDT Sunday for MNZ006-009-016-
017-023-024-028-031-032.
&&
UPDATE...Perroux
SHORT TERM...Perroux
LONG TERM...Spender
AVIATION...PerrouxHazardous Weather Outlook National Weather Service Grand Forks ND 230 PM CST Fri Mar 10 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-112030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 230 PM CST Fri Mar 10 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A strong winter storm will impact the region starting tonight. See the latest warning statements for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong winter storm will impact the region Saturday and possibly into Sunday. See the latest warning statements for details. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated.
The national radar mosaic for the moment the first event began.
23 heavy snow, 2 blizzard. Local standard time, as filed.
Public reports 8 inches of snow via social media.
Reported 7 inches of snow with snow still falling at the time of report.
Storm total snow of 6.4 inches 3 N Muskoda.
Storm total snow of 5 inches in Sabin.
Storm total snow of 6 inches in Fergus Falls.
Storm total snow of 8.4 inches 5 WNW High Landing.
Storm total snow of 7 inches 2 WNW Warroad.
Storm total snow of 12 inches in Shevlin.
Storm total snow of 8 inches 4 NW Wilton.
Storm total snow of 10 inches in Detroit Lakes.
Storm total snow of 8.5 inches in Sebeka.
Public reports blizzard conditions and 6.5 inches of snow in Detroit Lakes, MN.
Public reports 6.5 inches of snow in Detroit Lakes.
Storm total snow of 12 inches in Verndale.
Storm total snow of 10.2 inches 11 N Park Rapids.
Storm total snow of 8 inches 10 E Grand Forks.
Storm total snow of 7 inches 6 N Fertile.
Storm total snow of 6 inches in Ashby.
Visibility of 1/4 SM or less starting at 10:30 am with peak wind of 35 mph.
Storm total snow of 10 inches in Plummer.
Storm total snow of 9 inches 4 E Bemidji.
Storm total snow of 12 inches 3 NNE Redby.
Storm total snow of 12 inches in Blackduck.
Storm total snow of 13 inches in Turtle River.
Storm total snow of 16 inches 4 S Leonard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087252, 1087254, 1087284, 1087285, 1087574, 1087575, 1087576, 1087262, 1087259, 1087255, 1087256, 1087246, 1087250, 1087263, 1087264, 1087269, 1087270, 1087272, 1087248, 1087274, 1087275, 1087281, 1087282, 1087283, 1087286.